masthead

CONTENTS OF THIS ISSUE

Spring 2019 Issue

Volume 11 | Number 2

Print page  
PRINT PAGE

Case Reports

Adolescent Child with New Onset IDDM in DKA presenting with Hyperosmolar Hyperglycemic Syndrome and Hyperthermia

Irwin Benzel, DO; Laura Nimkoff, MD
Good Samaritan Hospital Medical Center

Introduction
Hyperosmolar Hyperglycemic State is an acute complication of diabetes mellitus characterized as hyperglycemia, hyperosmolarity, and dehydration that is usually associated with type 2 diabetes. This case describes the unusual but increasingly recognized complication of Type 1 diabetes mellitus in children.

Case Description
DE is a 12-year-old Caucasian morbidly obese male presenting with three day history of worsening polyuria and polydipsia and a one day history of decreased activity and heavy breathing. There was vomiting on the day prior to admission, but no abdominal pain and no fevers. On physical exam DE was ill appearing, but easily arousable. He was tachycardic with Kussmaul respirations and poor perfusion. Initial laboratory findings were notable for glucose of 1282, serum osmolality 406, Anion Gap 36, Corrected Sodium 150, Bicarb 11, BUN/Cr 59/2.3, pH 7.12, and UA with 40ketones and >1000glucose. He was admitted to the PICU with a diagnosis of DKA and HHS. He was initially treated with fluid boluses, followed by IV hydration at twice maintenance and a slow insulin infusion of 0.05Units/kg/hour. Three hours into treatment, DE developed fevers as high as 105.8 and an altered mental status. He was placed on a cooling blanket and given antipyretics. These findings lasted for four hours and then he slowly improved and returned to baseline. His fluid losses were replaced slowly over 72 hours and at the end of his hospital stay he required 24 liters of fluid to correct his sodium.

Discussion
The case illustrates the emergence of HHS as a complication of DKA from IDDM in adolescents. HHS has been well described in the adult literature, but only a few case reports have been seen in pediatrics. A rare and often fatal complication of HHS with DKA is a malignant hyperthermia-like syndrome. The patient’s high fever coupled with evidence of HHS and rhabdomyolysis may have been a mild form of the syndrome with his symptoms resolving prior to cardiovascular instability developing.

HPI
DE is a 12-year-old previously healthy, Caucasian, morbidly obese male presenting with three days of gradually worsening polyuria and polydipsia. He had been drinking large quantities of juice and milk and having multiple episodes of nocturnal. He had increased fatigue with mild sore throat, nausea and poor appetite. He had associated loose stools two-three episodes daily and three episodes of vomiting on the day prior to admission. His mother brought him to the ER when he started to have heavy breathing and became more somnolent. No abdominal pain. No fevers. Family history was (+) for hypothyroidism and Type 2 DM in mother.

PMH: strabismus with corrective surgery and orchiopexy of left undescended testicle

Physical Exam

Initial Labs

138 103 59
6 11 2.3

Glucose 1281 Calcium 10.4 AGAP 43
6 11 18.8>18/58.5<697 P92 B1 L3

Serum Osmolality: 406 VBG: 7.12/35/45/11.4/-17 UA: 1027/40ketones/100protein/>1000glucose/moderate blood no RBCs Albumin, LFT, Amylase and Lipse within normal limits

Hospital Course
DE was diagnosed with new onset type 1diabetes, DKA and HHS. He was treated with fluid boluses, followed by IV hydration at twice maintenance and a slow insulin infusion of 0.05 Units/kg/hour. Bedside glucose tests were done hourly and electrolytes and venous gasses were checked every two hours. DE’s mental status began to worsen three hours into treatment and he had fevers as high as 105.8F. He was placed on a cooling blanket and given antipyretics.

Ceftriaxone and Vancomycin were started and urine and blood cultures were drawn. His fevers continued with a depressed mental status for four hours. Patient’s status slowly improved thereafter and he was oriented to person and place. His fluid losses were replaced slowly over 72 hours with close monitoring of his electrolytes and serum osmolality.

Discussion
Hyperosmolar Hyperglycemic Syndrome is an acute complication of diabetes mellitus characterized by hyperglycemia, hyperosmolarity and dehydration. HHS is usually associated with type 2 diabetes and is more commonly seen in adults. The Journal of Pediatrics published a review of HHS in 2009 describing an increase in frequency of case reports in adolescents with new onset diabetes. There were 71 cases reported from 2001-2008 with mortality in 37% of patients. A rare more severe complication of HHS is a malignant hyperthermia-like syndrome, which can occur with DKA. The mortality of both together nears 75%.4

HHS typically presents with a more insidious onset than DKA. Both conditions will have symptoms of polyuria and polydipsia but DKA will typically have vomiting, abdominal pain and hyperventilation which will draw the attention of parents and physicians. The lack of symptoms associated with HHS allows it to go undiagnosed for a prolonged time despite the severe dehydration and electrolyte losses. The patient may appear less dehydrated because the hypertonicity associated with HHS will maintain their intravascular volume. Treatment is therefore aimed at restoring volume to the patient without initially decreasing the osmolar gap which could cause hypovolemia.5

DE presented with a mixed picture of DKA and HHS. Clinical features of DKA were an abrupt onset of symptoms with labs showing ketones in a UA and a low bicarb on his electrolytes; however the glucose >1200 and osmolality >370 are seen more commonly in HHS. Several days after admission, his labs were positive for insulin antibodies and he was diagnosed with new onset IDDM with a hyperosmolar hyperglycemic syndrome. He was treated with low dose insulin 0.05 units/kg/hour and initial rapid fluid infusion followed by slow correction of osmolar gap, dehydration and hypernatremia over three days. He required 24 liters of fluid to correct his sodium.

During his hospital stay, DE also had four hours of sustained high fevers up to 105.8 with a diminished mental status. He was started on Vancomycin and Ceftriaxone and had blood and urine cultures drawn, which were negative.The source of fevers may be related to a malignant hyperthermia-like syndrome that is associated with HHS, but whose mechanism is not well understood. Dantrolene has been used in suspected cases, but outcomes are typically poor with or without treatment. In 2003, The Journal of Pediatrics described six patients from three separate PICUs that presented with HHS, DKA, hyperthermia, cardiovascular instability and rhabdomyolysis. Case reports from Pediatric Critical Care describe two additional cases from 2006. Out of these eight reported cases, only two patients survived. Patient DE had hyperthermia, with evidence of acute kidney injury and myoglobin on UA. However, he never had cardiovascular instability and his symptoms resolved quickly without receiving Dantrolene. The patient’s high fevers coupled with evidence of HHS and rhabdomyolysis may have been a mild form of the syndrome.

Case Figure



References:

  1. Hollander, A. S., R. C. Olney, P. R. Blackett, and B. A. Marshall. "Fatal Malignant Hyperthermia-Like Syndrome With Rhabdomyolysis Complicating the Presentation of Diabetes Mellitus in Adolescent Males." Pediatrics 111.6 (2003): 1447-452. Web.
  2. Kilbane, Brendan J., Sanjeev Mehta, Philippe F. Backeljauw, Thomas P. Shanley, and Nancy A. Crimmins. "Approach to Management of Malignant Hyperthermia-like Syndrome in Pediatric Diabetes Mellitus." Pediatric Critical Care Medicine 7.2 (2006): 169-73. Web.
  3. Murthy, Srinivas, and Rana Sharara-Chami. "Aggressive Fluid Resuscitation in Severe Pediatric Hyperglycemic Hyperosmolar Syndrome: A Case Report." International Journal of Pediatric Endocrinology 2010 (2010): 1-4. Web.
  4. Rosenbloom, Arlan L. "Hyperglycemic Hyperosmolar State: An Emerging Pediatric Problem." The Journal of Pediatrics 156.2 (2010): 180-84. Web.
  5. Zeitler, Phil, Andrea Haqq, Arlan Rosenbloom, and Nicole Glaser. "Hyperglycemic Hyperosmolar Syndrome in Children: Pathophysiological Considerations and Suggested Guidelines for Treatment." The Journal of Pediatrics 158.1 (2011): 9-14.e2. Web.

Back to top

Mission

The mission of the ACOP eJournal  is to serve as a mentor. The journal will strive to act as a teaching portal for those students, fellows and attending physicians who strive for, and have a thirst for, a scholarly existence.

Contribute to YOUR eJournal

Click Here
to submit a manuscript
for consideration


 

YOUR eJOURNAL IS NOW AVAILABLE ON YOUR SMARTPHONE AND TABLET!

 

member app


Get the
FREE ACOP
Membership App

FREE download
available from:

 


JOIN ACOP TODAY!

CLICK HERE


ACOP Pediatric Trac at OMED 18

ACOP Pediatric Track at OMED '19
October 24-28, 2019
Baltimore, Maryland

CLICK HERE
to view the
Mobile Meeting Guide

CLICK HERE
to Register